Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


gaining good quality muscle weight
Oct 22, 2003

I have been hiv positive for about 12 years and have recently been diagnosed with lymphoma. I am undergoing treatment with ABVD once a week, every other week for 6 months and have so far done 2 treatments, all this is going on while Im on anti hiv meds. Thats just some background, my real issue is this... about 4 years ago my doctor put me on oxandrin to combat the little wasting that I was experiencing, however he did not tell me or explain to me about cycling steroids or why it should be done so I was on them constantly except for a break here and there when I was ill and was not working out. Im not entirely sure but for some reason I have gotten it into my head that this contributed to my lymphoma diagnosis. One doc on this site says yes, the other says no, Im still confused so I decided against the use of any kind of steroids during or after chemotherapy for the lymphoma. While on oxandrin I I was weighing in at between 162-170 lbs of muscle with very low body fat (Im not sure of the percentage)at 5'7 that was pretty big and I was happy. However for the 5 or 6 weeks while I was going through test after test to figure out what was causing my fevers and night sweats and not working out at all I managed to lose about 17 lbs. Is it possible for me to regain that muscle weight without the use of anabolic steroids (I will be using androgel) Is this going to take me forever to do? I have been working out with wieghts for 5 or 6 years and even thought I lost all that weight you can still see that I workout so I assume I have a good foundation. What supplements do I take, I know I have to take something. Ive heard good things about Glutamine on the web (bodybuilding.com) and it says "reasearch alternative to ease the side effects of chemotherapy and glutamine will be named" But the very same site also says "Supplementation with cancer patients is controversial because of the reaction of Glutamine on rapidly deviding cells, which is characteristic of a tumour" Is this true? Im not going to lie and say that all this has nothing to do with vanity but I think of this as a quality of life issue, how you look and feel about yourself is important in how you fight this or any disease. But I also know the importance of good muscle weight on you as a buffer to protect against excessive wieght loss in case an opportunistic infection comes up. If it werent for the extra muscle wieght that I had on, right now I would be weighing in at about 133 lbs as opposed to the 153 that I wiegh now. I also know the importance of the BIA test to test your body cell mass, which I will be doing regularly. Please help in ansering all my questions, this is very important to me and your expertise and opinions are greatly valued. thank you very much. I would really like to get my body back to where it was before, without the use of steroids such as oxandrin or anything else that I consider to be unsafe for me. thanks again

Response from Dr. Henry

Unfortunately there is little data on the role/safety of oxandrin in the setting of lymphoma/chemotherapy. I would be comfortable using testosterone replacement and having a patient work with a nutritionist and exercise consultant to optimize body weight/muscle mass. I am uncomfortable supporting use of glutamine in a setting where there is little data. I would also look over your HIV therapy to see if that could be improved in some manner. KH



Previous
Treatment working?
Next
follow up on Help for Fuzeon swellings

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement